Florida, 2016

Damaging Wind in Florida, June 5, 2016

June 5, 2016 · NWS JAX · 2 events in 1 county or zone

Prevailing fast SW steering flow brought a few strong to to severe storms across the forecast area with high pressure south of the area and a trough axis carving southward across SE Ga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing fast SW steering flow brought a few strong to to severe storms across the forecast area with high pressure south of the area and a trough axis carving southward across SE Ga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 9:33 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 5, 9:33 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1033 AM EDT SUN JUN 5 2016

.UPDATE...No significant changes to ongoing forecast with numerous
showers and tstorms expected to blossom across the area under
stronger SW steering flow of 10-15 kts over NE Fl and 15-20 kts
over SE Ga. High moisture content and instability will favor a few
strong storms over NE Florida...with a higher potential for strong
to severe storms expected over SE Ga this afternoon and evening
due to stronger dynamical forcing. Main convective concerns will
be strong wet downbursts due to precip loading and locally heavy
rainfall. High temps will near 90 deg across out western counties
were convective cloud cover will first impact...to the lower 90s
toward the east coast...with upper 80s along the immediate coast
toward I-95 corridor.

&&

.AVIATION...Prevailing VFR conditions this morning. Ceiling and
visibility restrictions likely this afternoon as numerous showers
and storms develop along the sea breezes. Storms will move
offshore of the Atlantic coast this evening as activity gradually
dissipates...but a low chance of isolated shower/tstorm overnight
cannot be ruled out.

&&

.MARINE...S winds 10 kts this morning will becoming SE and
increase to near 15 kts this afternoon along the coast with the
sea breeze. Combined seas 2-4 ft. Southerly winds increase to
exercise caution tonight and Monday over the offshore waters with
advisory conditions Monday night and Tuesday due to passing
tropical system over the waters. Gusts to gale force likely at
times in waves of convection Monday night and early Tuesday.

Rip Currents: Low risk today. Low to potentially moderate risk for
Fl coast Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  84  72 /  70  60 100  90
SSI  88  76  83  76 /  60  60 100  90
JAX  91  76  85  75 /  60  60 100  90
SGJ  89  76  84  77 /  60  60 100  90
GNV  92  75  85  75 /  60  50 100  90
OCF  92  75  84  75 /  60  50 100  90

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Nelson/Guillet
Hazardous weather outlook, Jun 5, 2:21 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 AM EDT SUN JUN 5 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-061000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
321 AM EDT SUN JUN 5 2016

...MARGINAL RISK OF SEVERE STORMS TODAY AND MONDAY...

...WIDESPREAD HEAVY RAINFALL POSSIBLE MONDAY THROUGH EARLY TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. STORM
MOTION WILL BE TOWARDS THE NORTHEAST AT 20 TO 30 MPH. MARGINAL
RISK OF SEVERE STORMS FROM THE I-10 CORRIDOR NORTHWARD ACROSS
SOUTHEAST GEORGIA. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS OF
60 MPH OR GREATER. HEAVY RAINFALL WILL BE POSSIBLE IN THE
STRONGEST STORMS BUT THE FASTER MOTION WILL LIMIT FLOODING
POTENTIAL TO LOCALIZED AREAS.

ELEVATED WATER LEVELS WILL CONTINUE ALONG THE ATLANTIC OCEAN
COASTAL AREAS DURING THE PEAK HIGH TIDE TIMES BUT ARE EXPECTED TO
REMAIN BELOW MINOR COASTAL FLOOD CRITERIA AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE NATIONAL HURRICANE CENTER IS MONITORING POTENTIAL TROPICAL
LOW PRESSURE DEVELOPMENT OVER THE GULF OF MEXICO THAT MAY TRACK
ACROSS THE FLORIDA PENINSULA MONDAY AND TUESDAY AND BRING
WIDESPREAD HEAVY RAINFALL ACROSS NORTHEAST FLORIDA WITH SEVERAL
INCHES OF RAINFALL POSSIBLE...BUT MUCH UNCERTAINTY STILL REMAINS
WITH THE EVOLUTION OF THIS SYSTEM AND ANY RESULTANT WIND AND
RAINFALL IMPACTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE AS THE
SYSTEM TRACKS THROUGH THE REGION.

DRIER AIRMASS WILL BUILD INTO THE REGION WEDNESDAY THROUGH
SATURDAY WITH MAINLY ISOLATED THUNDERSTORMS EXPECTED DURING THE
AFTERNOON AND EVENING HOURS ACROSS NORTHEAST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR LOCATIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 5, 1:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SUN JUN 5 2016

GAZ134-151-051900-
BACON GA-PIERCE GA-
220 PM EDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACON AND
NORTHWESTERN PIERCE COUNTIES UNTIL 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JAMESTOWN...OR 8 MILES NORTHWEST OF BLACKSHEAR...MOVING NORTHEAST AT 15
MPH.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCED WARNING.

LOCATIONS IMPACTED INCLUDE...
BRISTOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3153 8222 3151 8221 3147 8216 3147 8214
      3148 8212 3147 8210 3131 8231 3134 8239
      3136 8239 3136 8240 3159 8236
TIME...MOT...LOC 1820Z 208DEG 11KT 3140 8232

NELSON
Special weather statement, Jun 5, 1:24 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SUN JUN 5 2016

FLZ024-GAZ150-164-051915-
INLAND NASSAU FL-CHARLTON GA-WARE GA-
224 PM EDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHEASTERN WARE AND CENTRAL CHARLTON COUNTIES UNTIL 315 PM EDT...

AT 224 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES SOUTH OF STEPHEN FOSTER STATE PARK TO
NEAR CALLAHAN. MOVEMENT WAS NORTHEAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSE BUILDING.
UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO
POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
HILLIARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3089 8229 3074 8174 3052 8192 3059 8232
TIME...MOT...LOC 1824Z 222DEG 16KT 3066 8229 3057 8191

NELSON
Special weather statement, Jun 5, 1:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT SUN JUN 5 2016

FLZ024-GAZ150-164-165-051930-
INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-WARE GA-
250 PM EDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHWESTERN CAMDEN...SOUTHEASTERN WARE AND CHARLTON COUNTIES UNTIL
330 PM EDT...

AT 250 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEPHEN FOSTER STATE PARK...MOVING NORTHEAST AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
KINGSLAND...HILLIARD...FOLKSTON...WOODBINE...STEPHEN FOSTER STATE PARK...
HOMELAND...RACE POND...KINGS FERRY AND COLESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3085 8167 3064 8183 3075 8244 3111 8245
      3106 8217 3101 8213 3101 8208 3104 8207
      3096 8164
TIME...MOT...LOC 1850Z 204DEG 22KT 3078 8224

NELSON
Special weather statement, Jun 5, 2:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT SUN JUN 5 2016

GAZ136-051945-
WAYNE GA-
312 PM EDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
345 PM EDT...

AT 312 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ODUM...OR 8 MILES WEST OF JESUP...MOVING NORTHEAST AT 30 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
JESUP...SCREVEN...ODUM AND DOCTORTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3176 8194 3175 8191 3173 8191 3171 8188
      3168 8185 3167 8185 3165 8181 3166 8181
      3163 8178 3146 8205 3148 8210 3157 8214
      3157 8213 3164 8213 3178 8198 3179 8196
TIME...MOT...LOC 1912Z 218DEG 25KT 3159 8204

NELSON
Special weather statement, Jun 5, 2:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT SUN JUN 5 2016

FLZ024-124-GAZ164>166-052000-
COASTAL NASSAU FL-INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-
COASTAL CAMDEN GA-
314 PM EDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...SOUTHWESTERN
CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 400 PM EDT...

AT 314 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YULEE...OR 9 MILES NORTH OF JACKSONVILLE INTERNATIONAL ARPT...MOVING
NORTH AT 15 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...HILLIARD...FOLKSTON...WOODBINE...CALLAHAN...YULEE...
HOMELAND...KINGS FERRY AND COLESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3056 8158 3057 8159 3056 8161 3057 8160
      3058 8161 3058 8160 3059 8163 3058 8165
      3055 8166 3057 8167 3056 8169 3057 8170
      3055 8173 3053 8192 3096 8203 3100 8164
      3056 8155
TIME...MOT...LOC 1914Z 167DEG 14KT 3062 8168

NELSON
Special weather statement, Jun 5, 2:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT SUN JUN 5 2016

GAZ136-153-051945-
WAYNE GA-INLAND GLYNN GA-
316 PM EDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 345 PM EDT...

AT 316 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THALMANN...OR 14 MILES NORTHWEST OF DOCK JUNCTION...MOVING NORTHEAST AT
10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
EVERETT AND MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3128 8173 3129 8174 3133 8173 3136 8179
      3152 8166 3149 8164 3149 8162 3147 8161
      3145 8163 3144 8161 3143 8161 3139 8157
      3138 8155 3138 8154 3136 8152
TIME...MOT...LOC 1916Z 234DEG 11KT 3133 8171

NELSON

The radar

The Jacksonville radar (KJAX), 21 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Nassau

When
June 5, 2:40 PM EST
Where
Nassau County, 1.78 mi E of Yulee
Reported by
Trained Spotter
Coordinates
30.630, -81.570

A funnel cloud was reported near Interstate 95 in Yulee.

Thunderstorm Wind, Nassau

When
June 5, 2:40 PM EST
Where
Nassau County, 2.07 mi S of Gross Welcome Stn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.670, -81.670

A tree was blown down along the weigh station near Interstate 95 in Yulee. The time of damage was based on radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638687, 638688.